Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 22, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 18, 2017, 8:37 PM CDT for Brown County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 8:37 PM CDT (01:37 UTC)
- Expired
- May 18, 2017, 9:15 PM CDT
- In force
- 38 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
County Brown County, TX
The radar
The Dyess AFB radar (KDYX), 84 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:55 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 16.4
The text
As transmitted.
555
WFUS54 KSJT 190137
TORSJT
TXC049-190215-
/O.NEW.KSJT.TO.W.0022.170519T0137Z-170519T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
837 PM CDT THU MAY 18 2017
The National Weather Service in San Angelo has issued a
* Tornado Warning for...
Northeastern Brown County in west central Texas...
* Until 915 PM CDT
* At 836 PM CDT, a confirmed tornado was located near May, or 14
miles north of Early, moving south at 10 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Blanket around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3178 9887 3197 9896 3200 9887 3183 9875
3182 9876
TIME...MOT...LOC 0136Z 337DEG 10KT 3194 9887
TORNADO...OBSERVED
HAIL...1.75IN
$$
JWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 6:57 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 18, 6:57 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 657 PM CDT Thu May 18 2017 .AVIATION... /00Z TAFS/ Scattered thunderstorms continue to develop this evening across the area east of a Haskell to Ballinger line. While the possibility of convective redevelopment cannot be ruled out tonight, uncertainty in placement precludes an inclusion of TSRA at our TAF sites at this time. Carrying VCTS at KABI and KSJT until 02Z, and will closely monitor radar trends and update if needed. VFR conditions are expected through early tonight. Low cloud development/expansion to the north-northwest is expected overnight with MVFR ceilings. Our southern terminals will be affected shortly after 06Z, and KABI and KSJT should be affected by 09Z. Low cloud cover should persist through Friday morning, and ceilings should gradually climb above 3000 feet between 1 PM and 3 PM Friday. Isolated to scattered thunderstorm development will be possible after 3 PM Friday. South-southeast winds will continue through the next 24 hours. && .PREV DISCUSSION... /issued 341 PM CDT Thu May 18 2017/ SHORT TERM... (Tonight and Friday) A conditional forecast for severe weather tonight. Strong instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear of 45 KTS. Afternoon storms have been to the north of West Central Texas this afternoon...as surface convergence has been weak earlier this afternoon. However low level convergence has significantly increased from Sweetwater to Haskell...where isolated storms were beginning to develop. If a storm does develop, it could become severe very quickly with no cap in place. A tornado watch is in effect for all but the southern tier of West Central Texas until 10 PM. The better chance of storms may come in after midnight as the upper low over Utah moves into N. New Mexico, with shortwave rounding it. Could see some severe weather given the instability, but don't expect an organized severe weather event. Friday, the severe weather outlook day 2 again has a slight risk/enhanced risk of severe thunderstorms as dryline will be along San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby. Instabilities will still be high again, with a stronger upper shortwave moving through in the afternoon...and severe storms will again be possible along and east of the dryline. LONG TERM... (Friday night through next Thursday) As another upper low moves out of the Central Rockies and over the Southern Plains, a cold front will be pushed into West Central Texas Friday night. From Friday night through Sunday morning, the best chance of showers and thunderstorms will be over our southeastern counties. Showers and thunderstorms will generally be south of I-20 Sunday and Sunday night. Most of the forecast area will have a chance of precipitation Monday through Tuesday night as the next cold front pushes south through the forecast area. High pressure will build over the area on Wednesday bringing dry weather to the forecast area. A return of southeast winds will bring warmer temperatures with afternoon highs in the upper 80s by Thursday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 69 84 60 76 / 40 50 60 40 San Angelo 70 87 64 78 / 40 40 60 60 Junction 71 85 67 81 / 30 40 40 60 Brownwood 70 83 65 76 / 40 40 70 60 Sweetwater 67 87 58 76 / 40 30 50 20 Ozona 69 88 64 79 / 30 40 40 60 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 18, 3:48 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 348 PM CDT Thu May 18 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-192100- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 348 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of west central Texas. Isolated to scattered thunderstorms to develop this afternoon and evening across much of West Central Texas. Some storms will become severe and significant severe weather is possible, including very large hail, isolated tornadoes, damaging winds and deadly lightning. The best potential for severe weather will be along and north of a Mertzon to San Angelo to Brownwood line. .DAY ONE...This Afternoon and Tonight .DAYS TWO THROUGH SEVEN...Friday through Wednesday The risk for severe weather will continue Friday across the area. The main hazards will be large hail and damaging winds. Saturday and Sunday...strong to severe storms are possible, mainly along the Interstate 10 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation has been activated this afternoon and will likely be needed Friday afternoon.
In the hours before
Local storm report, May 18, 7:29 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
729 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL CROSS CUT 32.03N 99.13W
05/18/2017 E1.00 INCH BROWN TX AMATEUR RADIO
QUARTER SIZE HAIL WAS REPORTED.
&&
EVENT NUMBER SJT1700082
19Local storm report, May 18, 7:45 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
745 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND DMG 3 S CROSS CUT 31.99N 99.13W
05/18/2017 BROWN TX TRAINED SPOTTER
POWER LINES AND POWER POLES WERE BLOWN DOWN.
&&
EVENT NUMBER SJT1700083
19Local storm report, May 18, 7:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
756 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND DMG 3 S CROSS CUT 31.99N 99.13W
05/18/2017 BROWN TX TRAINED SPOTTER
POWER LINES AND POWER POLES WERE BLOWN DOWN. LARGE
TREES ALSO DOWN.
&&
CORRECTED REMARKS
EVENT NUMBER SJT1700083
19Local storm report, May 18, 8:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
805 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TORNADO 3 NW MAY 32.01N 98.96W
05/18/2017 BROWN TX AMATEUR RADIO
CONFIRMED REPORT OF A TORNADO ON THE GROUND.
&&
EVENT NUMBER SJT1700084
19Local storm report, May 18, 8:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
821 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TORNADO N MAY 31.98N 98.92W
05/18/2017 BROWN TX AMATEUR RADIO
A TORNADO WAS REPORTED IN THE VICINITY OF THE TOWN OF
MAY ON HIGHWAY 183.
&&
EVENT NUMBER SJT1700085
19Local storm report, May 18, 8:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
834 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TORNADO 1 SE MAY 31.97N 98.91W
05/18/2017 BROWN TX AMATEUR RADIO
TRAINED SPOTTER REPORTED A TORNADO 1/8 TO 1/4 MILE WIDE
AND LOCATED 1 MILE SOUTHEAST OF MAY.
&&
EVENT NUMBER SJT1700086
19The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:01 PM CDT | Severe Thunderstorm Warning | SJT | Brown, Callahan, Coleman, Taylor | 44 min |
| May 18, 7:21 PM CDT | Tornado Warning | SJT | Brown | 39 min |
| May 18, 7:45 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman | 45 min |
| May 18, 7:59 PM CDT | Tornado Warning | SJT | Brown | 31 min |
| May 18, 8:15 PM CDT | Tornado Warning | SJT | Brown | 45 min |
| May 18, 8:20 PM CDT | Severe Thunderstorm Warning | SJT | Brown, Callahan, Coleman | 40 min |
| May 18, 8:51 PM CDT | Flash Flood Warning | SJT | Brown, Callahan, Coleman | 5 hr |
| May 18, 9:11 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 34 min |
| May 18, 9:47 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan, Runnels, Taylor | 43 min |
| May 18, 9:47 PM CDT | Severe Thunderstorm Warning | SJT | Brown, San Saba | 28 min |
| May 18, 10:29 PM CDT | Severe Thunderstorm Warning | SJT | Runnels, Taylor | 46 min |
| May 18, 11:15 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 45 min |
| May 18, 11:34 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Taylor | 41 min |
| May 19, 12:15 AM CDT | Severe Thunderstorm Warning | SJT | Brown, Callahan, Coleman | 60 min |
| May 19, 12:21 AM CDT | Special Weather Statement | SJT | Callahan | 54 min |
| May 19, 12:26 AM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 49 min |
| May 19, 1:18 AM CDT | Special Weather Statement | SJT | Callahan | 57 min |
| May 19, 2:36 AM CDT | Special Weather Statement | SJT | Fisher | 54 min |
| May 19, 2:57 AM CDT | Special Weather Statement | SJT | Nolan | 63 min |
| May 19, 3:20 AM CDT | Severe Thunderstorm Warning | SJT | Nolan | 55 min |
| May 19, 3:59 AM CDT | Special Weather Statement | SJT | Fisher | 61 min |
| May 19, 4:11 AM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 49 min |
| May 19, 4:17 AM CDT | Areal Flood Advisory | SJT | Fisher, Nolan | 118 min |
| May 19, 4:40 AM CDT | Flash Flood Warning | SJT | Nolan | 3 hr |
| May 19, 4:58 AM CDT | Severe Thunderstorm Warning | SJT | Nolan, Taylor | 62 min |
| May 19, 5:03 AM CDT | Special Weather Statement | SJT | Jones | 57 min |
| May 19, 5:47 AM CDT | Special Weather Statement | SJT | Jones, Shackelford | 58 min |
| May 19, 5:49 AM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 41 min |
| May 19, 6:16 AM CDT | Areal Flood Advisory | SJT | Jones, Taylor | 119 min |
| May 19, 6:22 AM CDT | Special Weather Statement | SJT | Shackelford | 53 min |
| May 19, 6:34 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 26 min |
| May 19, 6:48 AM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 42 min |
| May 19, 7:56 AM CDT | Special Weather Statement | SJT | Fisher | 64 min |
| May 19, 8:04 AM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 41 min |
| May 19, 8:44 AM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones, Nolan, Taylor | 46 min |
| May 19, 9:20 AM CDT | Areal Flood Advisory | SJT | Fisher, Jones, Nolan | 3 hr |
| May 19, 9:29 AM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 46 min |
| May 19, 9:35 AM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 40 min |
| May 19, 9:40 AM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford | 50 min |
| May 19, 10:13 AM CDT | Severe Thunderstorm Warning | SJT | Fisher | 47 min |
| May 19, 10:21 AM CDT | Severe Thunderstorm Warning | SJT | Haskell, Shackelford, Throckmorton | 39 min |
| May 19, 10:46 AM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 44 min |
| May 19, 11:29 AM CDT | Special Weather Statement | SJT | Haskell, Jones | 46 min |
| May 19, 11:30 AM CDT | Areal Flood Warning | SJT | Fisher, Nolan | 6 hr |
| May 19, 11:34 AM CDT | Special Weather Statement | SJT | Sterling | 41 min |
| May 19, 11:54 AM CDT | Severe Thunderstorm Warning | SJT | Haskell, Throckmorton | 51 min |
| May 19, 12:01 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Sterling, Tom Green | 59 min |
| May 19, 12:31 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 44 min |
| May 19, 12:46 PM CDT | Special Weather Statement | SJT | Taylor | 44 min |
| May 19, 12:54 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Taylor | 51 min |
| May 19, 12:59 PM CDT | Special Weather Statement | SJT | Coke | 31 min |
| May 19, 1:17 PM CDT | Tornado Warning | SJT | Jones, Taylor | 28 min |
| May 19, 1:32 PM CDT | Special Weather Statement | SJT | Coke | 28 min |
| May 19, 1:53 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Runnels | 67 min |
| May 19, 2:56 PM CDT | Special Weather Statement | SJT | Tom Green | 49 min |
| May 19, 3:01 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 44 min |
| May 19, 3:05 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Runnels, Taylor | 55 min |
| May 19, 3:24 PM CDT | Tornado Warning | SJT | Runnels, Taylor | 36 min |
| May 19, 3:34 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 41 min |
| May 19, 3:45 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 45 min |
| May 19, 3:55 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 50 min |
| May 19, 4:04 PM CDT | Tornado Warning | SJT | Runnels | 26 min |
| May 19, 4:10 PM CDT | Special Weather Statement | SJT | Taylor | 50 min |
| May 19, 4:30 PM CDT | Special Weather Statement | SJT | Runnels | 45 min |
| May 19, 4:32 PM CDT | Tornado Warning | SJT | Callahan, Coleman, Runnels, Taylor | 28 min |
| May 19, 4:40 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Runnels, Taylor | 36 min |
| May 19, 4:47 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Runnels, Taylor | 12 min |
| May 19, 4:51 PM CDT | Special Weather Statement | SJT | Fisher | 39 min |
| May 19, 4:53 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 52 min |
| May 19, 4:57 PM CDT | Severe Thunderstorm Warning | SJT | Concho, Runnels, Tom Green | 48 min |
| May 19, 4:57 PM CDT | Tornado Warning | SJT | Callahan, Coleman, Runnels, Taylor | 33 min |
| May 19, 5:02 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels | 43 min |
| May 19, 5:07 PM CDT | Special Weather Statement | SJT | Taylor | 38 min |
| May 19, 5:11 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, Runnels | 49 min |
| May 19, 5:23 PM CDT | Tornado Warning | SJT | Coleman, Concho, Runnels | 37 min |
| May 19, 5:25 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman | 50 min |
| May 19, 5:34 PM CDT | Special Weather Statement | SJT | Haskell | 41 min |
| May 19, 5:39 PM CDT | Severe Thunderstorm Warning | SJT | Concho, Runnels, Tom Green | 51 min |
| May 19, 5:40 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones | 50 min |
| May 19, 5:58 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, Runnels | 47 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.